Alert archive / Washington / Red Flag Warnings in 2010

Red Flag Warning 2, NWS Seattle, WA

August 16, 20107 counties in Washington

NWS Seattle, WA issued this red flag warning at Aug 16, 2010, 3:55 PM PDT for 7 counties in Washington. It took effect at Aug 17, 2010, 12:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2010, 3:55 PM PDT (22:55 UTC)
In effect from
Aug 17, 2010, 12:00 PM PDT
Expired
Aug 17, 2010, 6:00 PM PDT
In force
6 hr
Issued by
NWS Seattle, WA

Counties King County, WA, Lewis County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 87 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2010-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2010-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WWUS86 KSEW 162255
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
355 PM PDT MON AUG 16 2010

.A HOT...DRY AND UNSTABLE AIR MASS WILL REMAIN OVER A LARGE PART OF
WESTERN WASHINGTON INTO MID DAY TUESDAY BEFORE MARINE AIR BEGINS TO
MOVE INTO THE REGION. A SURFACE THERMAL TROUGH WILL BE OVER THE PUGET
SOUND LOWLANDS TUESDAY MORNING WHICH WILL TRANSITION ACROSS THE
CASCADES THROUGH THE AFTERNOON AND END UP OVER EASTERN WASHINGTON BY
TUESDAY EVENING. AS THE TROUGH TRANSITIONS ACROSS THE CASCADES...VERY
WARM...DRY AND UNSTABLE CONDITIONS WILL BE IN PLACE OVER THE CASCADES
DURING THE DAY WHILE THE MID LEVEL HAINES REMAINS AT A 5 OR 6 LEVEL.
THUS...THE RED FLAG WARNING WILL BE IN PLACE FOR TUESDAY AFTERNOON
OVER THE CASCADES ONLY.

WAZ658-659-171300-
/O.NEW.KSEW.FW.W.0002.100817T1900Z-100818T0100Z/
/O.CON.KSEW.FW.W.0001.000000T0000Z-100817T0300Z/
NORTH CASCADES-CENTRAL CASCADES-
355 PM PDT MON AUG 16 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR DRY AND UNSTABLE FOR FIRE ZONES 658 AND 659...
...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM PDT TUESDAY FOR
DRY AND UNSTABLE FOR FIRE ZONES 658 AND 659...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM PDT TUESDAY. 

* AFFECTED AREA: FIRE ZONES 658 AND 659 

* HAINES: 6 OR HIGH THIS EVENING THEN 5 OR MODERATE THROUGH
          TUESDAY.

* TEMPERATURES AND RH TUESDAY: 85 TO 95. MINIMUM RH VALUES GENERALLY
  20 TO 30 PERCENT.

* IMPACTS: HOT AND VERY DRY CONDITIONS COMBINED WITH AN UNSTABLE AIR
  MASS WILL CREATE A CRITICAL BURNING ENVIRONMENT WITH THE POTENTIAL
  FOR EXTREME FIRE BEHAVIOR AND LARGE FIRE GROWTH TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WAZ652-654-655-657-661-170300-
/O.CON.KSEW.FW.W.0001.000000T0000Z-100817T0300Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS-
WEST SLOPES OF THE CENTRAL CASCADES-
EAST PORTION OF THE OLYMPIC MOUNTAINS-
355 PM PDT MON AUG 16 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR DRY AND UNSTABLE FOR FIRE ZONES 652...654...655...657 AND
661...

* AFFECTED AREA: FIRE ZONES 652...654...655...657 AND 661 

* HAINES: 6 OR HIGH.

* TEMPERATURES AND RH: AFTERNOON HIGHS 85 TO 95 WITH MINIMUM RH
  VALUES GENERALLY 25 TO 35 PERCENT. TEMPERATURES AND HUMIDITIES
  MODERATING INTO THE EVENING. 

* IMPACTS: THE HOT AND VERY DRY CONDITIONS COMBINED WITH AN UNSTABLE
  AIR MASS TO NEARLY 10000 FEET WILL MAINTAIN A CRITICAL BURNING
  ENVIRONMENT WITH THE POTENTIAL FOR EXTREME FIRE BEHAVIOR AND LARGE
  FIRE GROWTH INTO EARLY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CERNIGLIA
WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
593 
WWUS86 KSEW 171451
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
751 AM PDT TUE AUG 17 2010

WAZ658-659-180100-
/O.CON.KSEW.FW.W.0002.100817T1900Z-100818T0100Z/
NORTH CASCADES-CENTRAL CASCADES-
751 AM PDT TUE AUG 17 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM PDT
THIS EVENING FOR DRY AND UNSTABLE FOR FIRE ZONES 658 AND 659...

* AFFECTED AREA: FIRE ZONES 658 AND 659 

* HAINES: 5 OR MODERATE.

* TEMPERATURES AND RH TUESDAY: 87 TO 97 IN THE VALLEYS AND 75 TO 85
  ACROSS THE RIDGES. MINIMUM RH VALUES IN THE UPPER TEENS TO UPPER
  20S.

* IMPACTS: HOT AND VERY DRY CONDITIONS COMBINED WITH AN UNSTABLE AIR
  MASS THROUGH 8000 FEET WILL CREATE A CRITICAL BURNING ENVIRONMENT
  WITH THE POTENTIAL FOR EXTREME FIRE BEHAVIOR AND LARGE FIRE GROWTH
  THIS AFTERNOON OVER THE WEST SLOPES OF THE CASCADES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CERNIGLIA
WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Aug 16, 3:55 PM PDT, 0 minutes earlier.

Area forecast discussion, Aug 16, 3:55 PM PDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
355 PM PDT MON AUG 16 2010

.SYNOPSIS...THE STRONG UPPER LEVEL RIDGE OVER THE AREA TONIGHT WILL
SHIFT EAST ON TUESDAY. THE LOWER LEVEL FLOW WILL TURN ONSHORE ON
TUESDAY RESULTING IN SOMEWHAT COOLER HIGH TEMPERATURES ACROSS THE
AREA. MORE COOLING IS EXPECTED ON WEDNESDAY AS AN UPPER LEVEL TROUGH
MOVES THROUGH THE AREA AND THE LOW LEVEL ONSHORE FLOW INCREASES. THE
LOW LEVEL ONSHORE FLOW PATTERN WILL REMAIN INTACT THROUGH EARLY NEXT
WEEK. A SERIES OF WEAK TROUGHS WILL MOVE THROUGH WESTERN WASHINGTON
AFTER THURSDAY ENHANCING THE ONSHORE FLOW AT TIMES AND KEEPING A
THREAT OF SHOWERS IN THE FORECAST FOR THE MOUNTAINS.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS THE STRATUS HAS RETREATED TO
RIGHT ALONG THE BEACHES THIS AFTERNOON. SURFACE GRADIENTS REMAIN
FLAT DESPITE THE ALMOST 20 DEGREE DIFFERENCE BETWEEN THE COAST AND
THE INTERIOR. 24 HOUR CHANGES IN THE TEMPERATURES OVER THE INTERIOR
ARE GENERALLY IN THE MINUS 5 TO 10 DEGREE RANGE WITH A LITTLE BIT
MORE COOLING FOR STATIONS NEAR THE WATER. NOTHING NEW IN THE
FORECAST PLAN THIS AFTERNOON. UPPER LEVEL RIDGE OVER THE AREA
TONIGHT SHIFTING EAST TUESDAY MORNING AS A WEAK UPPER LEVEL TROUGH
DROPS DOWN THE BRITISH COLUMBIA COAST. LOW LEVEL ONSHORE FLOW SLOWLY
INCREASING OVERNIGHT INTO TUESDAY MORNING. EVEN WITH THE TEMPERATURE
DIFFERENCE...AT THIS POINT THE ONSHORE FLOW DOES NOT LOOK STRONG
ENOUGH TO GET THE STRATUS EAST OF THE PUGET SOUND TUESDAY MORNING.
IN ADDITION MODEL CROSS SECTIONS CONTINUE TO SHOW LIGHT NORTHERLY
WINDS RIGHT ABOVE THE SURFACE. WITH A WEAK SURFACE RIDGE AXIS TO THE
SOUTH EXPECT THE SAME RESULT FOR THE TEMPERATURES AS TODAY...ANOTHER
5 DEGREES OR SO OF COOLING FOR THE INTERIOR. ONSHORE GRADIENTS
CONTINUING INTO WEDNESDAY MORNING WITH THE WEAK UPPER LEVEL TROUGH
MOVING THROUGH THE AREA. ONSHORE GRADIENTS INCREASING IN THE WAKE OF
THE TROUGH WEDNESDAY AFTERNOON. ONSHORE GRADIENTS WILL BE STRONG
ENOUGH WEDNESDAY MORNING TO FINALLY PUSH THE STRATUS BACK INTO MOST
OF THE INTERIOR AND WITH THE INCREASING ONSHORE FLOW IN THE
AFTERNOON ONLY A PARTIAL BREAKOUT IS FORECAST FOR THE INTERIOR WITH
CLOUDY SKIES CONTINUING THROUGHOUT THE DAY ON THE COAST. WITH THE
TROUGH PASSAGE THE EXTRA ADDED LIFT COULD RESULT IN SOME DRIZZLE
ALONG THE COAST. WITH THE MARINE AIR ENTRENCHED OVER THE INTERIOR
HIGH TEMPERATURES WILL BE MUCH COOLER THAN TUESDAY...IN THE MID 60S
TO MID 70S. NOT MUCH CHANGE ON THURSDAY WITH WESTERLY FLOW ALOFT AND
LOW LEVEL ONSHORE GRADIENTS KEEPING TEMPERATURES A COUPLE OF DEGREES
BELOW NORMAL...ONCE AGAIN IN THE MID 60S TO MID 70S FOR THE INTERIOR
AND IN THE LOWER 60S ALONG THE COAST WITH LITTLE BREAKOUT OF THE
STRATUS DECK. FELTON

.CLIMATE...AT 4 PM SEATTLE TACOMA AIRPORT WAS 88 DEGREES. IF SEA-TAC
HITS 90 DEGREES THIS WILL BE THE SECOND TIME THIS SUMMER SEA-TAC HAS
RECORDED 3 DAYS IN A ROW OF 90 PLUS DEGREE HIGHS. THIS IS THE FIRST
TIME SEA-TAC HAS RECORDED MORE THAN ONE 3 DAY OR LONGER STREAK OF 90
DEGREE DAYS IN ONE SUMMER. THIS WILL ALSO BE THE FIRST TIME THAT
SEA-TAC HAS RECORDED THREE YEARS IN A ROW WITH AT LEAST 6 DAYS OF 90
DEGREE PLUS DAYS IN A YEAR. FELTON

.FIRE WEATHER...A WARM AND DRY AIR MASS WILL REMAIN IN PLACE
OVERNIGHT ABOVE 1500-2000 FEET...WHICH WILL RESULT POOR OVERNIGHT
HUMIDITY RECOVERIES AND WARM TEMPERATURES ACROSS THE HIGHER
TERRAIN.

A SURFACE THERMAL TROUGH WILL BE OVER THE PUGET SOUND LOWLANDS
TUESDAY MORNING WHICH WILL TRANSITION ACROSS THE CASCADES THROUGH
THE AFTERNOON AND END UP OVER EASTERN WASHINGTON BY TUESDAY
EVENING.  AS THE TROUGH TRANSITIONS ACROSS THE CASCADES...VERY
WARM...DRY AND UNSTABLE CONDITIONS WILL BE IN PLACE OVER THE
CASCADES DURING THE DAY WHILE THE MID LEVEL HAINES REMAINS AT A 5 OR
6 LEVEL.  THEREFORE...A RED FLAG WARNING WILL BE IN PLACE FOR
TUESDAY AFTERNOON OVER THE CASCADES ONLY.  FOR THE
OLYMPICS...CONDITIONS WILL REMAIN WARM AND DRY WITH A MID LEVEL
HAINES OF 5...HOWEVER MINIMUM RH VALUES ARE EXPECTED TO REMAIN ABOVE
30 PERCENT...TOO HIGH TO WARRANT A RED FLAG WARNING AT THIS TIME.

TUESDAY NIGHT A MARINE LAYER WILL INVADE AND DEEPEN ACROSS WESTERN
WASHINGTON...BRINGING COOLER...MORE HUMID AND MORE STABLE CONDITIONS
TO THE AREA WEDNESDAY INTO THE WEEKEND.  CERNIGLIA

.LONG TERM...EXTENDED MODELS IN GOOD AGREEMENT ON THE GENERAL
PATTERN THROUGH THE WEEKEND WITH THE RETURN OF THE WEAK TROUGH ALOFT
OVER WESTERN WASHINGTON WITH LOW LEVEL ONSHORE FLOW THAT WE HAVE
SEEN MANY TIMES THIS SUMMER. MODELS DO DIFFER ON THE STRENGTH OF THE
TROUGH WITH THE GFS THE STRONGEST OF THE THREE DROPPING 500 MB
HEIGHTS DOWN INTO THE LOWER 560 DMS SATURDAY NIGHT INTO SUNDAY
MORNING. EVEN WITH THE STRONGER TROUGH THE GFS NOT GENERATING ANY
PRECIPITATION. WILL STAY WITH THE BROADBRUSH FORECAST OF MOSTLY
CLOUDY...CLOUDY IN THE MORNING...SOME SUN IN THE AFTERNOON...AN A
CHANCE OF SHOWERS OVER THE HIGHER TERRAIN. MODEL SOLUTIONS START TO
DIVERGE EARLY NEXT WEEK WITHE ECMWF BUILDING A RIDGE OVER WESTERN
WASHINGTON WHILE THE CANADIAN AND GFS KEEP WESTERN WASHINGTON IN
WESTERLY FLOW ALOFT AND LOW LEVEL ONSHORE FLOW. AT THIS POINT DO NOT
HAVE THE CONFIDENCE IN THE ECMWF TO SEPARATE DAY 7 OUT OF THE
EXTENDED FORECAST AND WILL STAY WITH THE GFS/CANADIAN PLAN OF
MORNING CLOUDS AND SOME AFTERNOON SUNSHINE AND TEMPERATURES NEAR OF
A LITTLE BELOW NORMAL FOR THE LATTER HALF OF AUGUST. FELTON

&&

.AVIATION...A WEAK ONSHORE PUSH WILL BRING STRATUS INLAND
TONIGHT...PERHAPS UP TO KSHN AND KOLM BY 12Z TUE. LOW CLOUDS MAY
ALSO AFFECT KCLM AS WESTERLY WINDS INCREASE THROUGH THE STRAIT.
MODELS SHOW NLY WINDS ALOFT OVER THE INTERIOR WHICH SHOULD KEEP THE
AREA VFR. A STRONGER ONSHORE PUSH IS ANTICIPATED TUE NIGHT INTO WED
AS LOW PRES SHIFTS EAST OF THE CASCADES. THE SURFACE FLOW WILL FLIP
TO SW WHICH WILL BRING THE MARINE LAYER INTO THE INTERIOR...COVERING
MOST OF THE LOWLANDS WED MORNING. 33

KSEA...VFR CONDITIONS WILL PREVAIL TONIGHT AND TUE. WINDS WILL
REMAIN LIGHT NLY. 33

&&

.MARINE...WEAK LOW PRES REMAINS OVER THE REGION TONIGHT. WINDS HAVE
PICKED UP THROUGH THE STRAIT OF JUAN DE FUCA AND WILL CONTINUE THE
SMALL CRAFT ADVISORY /CENTRAL AND EAST ZONES/ THROUGH THE EVENING.
OTHERWISE...WINDS ARE LIGHT ACROSS THE WATERS.

OVER THE NEXT SEVERAL DAYS...THE HIGHEST WINDS WILL LIKELY BE FOUND
THROUGH THE CENTRAL AND EAST STRAIT OF JUAN DE FUCA DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. ONSHORE FLOW WILL INCREASE TUE
EVENING AS LOW PRES SHIFTS EAST OF THE CASCADES. A WEAK FRONT WILL
ALSO CROSS W WA LATE WED NIGHT INTO THU. ONSHORE FLOW WILL PERSIST
INTO THE WEEKEND. 33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY CENTRAL AND EAST STRAIT OF JUAN DE FUCA.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:46 AM PDTSmall Craft AdvisorySEW15 hr
Aug 16, 9:42 AM PDTRed Flag WarningSEWClallam, Grays Harbor, Jefferson, King, Kitsap, Lewis and 7 more10 hr

Nearby

Red Flag Warnings in Washington, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.